Jump to content


Biomarker for Diffuse Scleroderma skin has been discovered!


Photo

Hydroxchloroquine


  • Please log in to reply
7 replies to this topic

#1 Buttons

Buttons

    Senior Silver Member

  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 12 September 2011 - 10:19 AM

My rheumatologist decided to try me with this drug to help with my joints, but went to see the specialist nurse today prior to starting it and because of previously having Central Serous Retinopathy she felt it would not be appropriate. The doctor did not say anything about this to me and because he wasn't available she went to ask another consultant who said not to give it to me. I'm now waiting to hear back from her to find out what else they may prescribe. My knees in particular are bad and keep swelling and feeling very hot; my hands have also been swelling and she said that there is some thickening of the skin and finger joints are swollen. To add to all this my Raynaud's is beginning to kick off again so looks like it will be another long winter with it!

What other things can they treat you with besides steroids which I don't really want?


Buttons

#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 12 September 2011 - 01:20 PM

Hi Buttons,

Oh, what a shame that you can't have the benefit of taking Hydroxchloroquine (Plaquenil). I've never taken this medication, but I understand it can cause vision problems, so as you've had Central Serous Chorioretinopathy (CSCR) that's probably why the consultant decided against prescribing it for you.

The same medication can have very different effects on different people so it's a bit difficult to advise you about an alternative medication and I have no actual medical knowledge (although I like to tell my doctor how to do her job! ;) ) I'm so sorry that you're suffering from the horrible joint pain and swelling which must be so wearing and I do hope that your consultant/specialist nurse can prescribe something to give you some relief. :emoticons-i-care:

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 12 September 2011 - 02:22 PM

Hello Buttons

How funny you should post this, I was talking about this very drug with my dear scleroderma friend a few hours earlier! I discussed it with the rheumatologist I saw in June and he wanted to talk to cardiology first in view of my heart involvement, however when I saw the pulmonary hypertension team in August (rheumatologists more cardiology based) I forgot all about it! Mind you I have again started Mycophenolate and I think I am better off seeing if that helps my fatigue first.

I must say well done to your nurses for spotting a potential problem and acting on it! Hopefully they get back to you with an answer soon and an alternative if the plaquinil is a no og.

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#4 Buttons

Buttons

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 15 September 2011 - 10:26 AM

Update from nurse specialist.

She rang today to say that the consultant has said to try Methotrexate so have to go back next Wednesday for her to go through it with me.

Don't know much about it except I know others are or have taken it so would be glad of any thoughts about it, side effects etc.


Buttons

#5 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 15 September 2011 - 10:55 AM

Hi Buttons,

Well, that's good that you've heard back from the specialist nurse relatively quickly and that they've been able to suggest an alternative.

I've never taken Methotrexate so can't give you any personal advice about it but I hope that link and also our medical page on Methotrexate will give you some more information.

I'm pretty sure Amanda was taking Methotrexate until fairly recently, so I expect that she'll be able to give you some first hand advice. :)

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#6 Buttons

Buttons

    Senior Silver Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 610 posts
  • Location:UK

Posted 21 October 2011 - 10:50 AM

I have now been on it for 5 weeks at a low dose and have not really noticed any difference apart from feeling a little queasy and some more tiredness over and above what I normally feel. I go back to see the specialist nurse in 2 weeks time. Having the blood tests done once every 2weeks. But this week they also gave me the flu vaccination and Pneumonia one at the same appointment so came a way feeling well and truly jabbed! Still I don't have to go back for the vaccinations which had been due at the end of the month.

Buttons

#7 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 21 October 2011 - 11:38 AM

Hi Buttons,

I'm sorry that you haven't had a more positive outcome from the Methotrexate, but I understand that it can take a little while to kick in, so perhaps you might yet see more improvement in the way you feel. I would definitely tell the specialist nurse about how you're feeling more tired and queasy on that medication when you next see her in two weeks time.

I know exactly what you mean about the injections; last year I was having a blood test done in one arm by one nurse, with another giving me a flu jab in the other arm at the same time! Talk about the human pincushion!! :rolleyes: :lol:

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#8 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 21 October 2011 - 11:56 AM

Hello Buttons

I had nausea at the beginning of taking methotrexate but it did wear off. I must get my flu jab sorted out next week...can't wait!

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)